Get your Health question answered in 3 easy steps

189 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes elevated AST and ALT levels?

Answered by
Dr.
Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2869 Questions

default
Posted on Wed, 20 Aug 2014 in Thyroid Problem and Hormonal Problems
Question: Hello-I just received my blood work from my endocrinologist. Everything looked fine except my AST was 303 and my ALT was 281-high liver enzymes. I am about to turn 50. The only thing I have done differently is taking AZO standard for a bladder problem. I have urethritis and back in April and May I did use AZO off and on. I am not a drinker or smoker. I will go see my family doctor this week. But today is Sunday and I am worried. I have always been and overall healthy person. Any ideas?
doctor
Answered by Dr. Muhammad Sareer Khalil 2 hours later
Brief Answer:
Possible Acute viral hepatitis..

Detailed Answer:
Hello and welcome.

I have read your history carefully.

AST (SGOT) and ALT (SGPT) are reasonably sensitive indicators of liver damage or injury from different typeThe interpretation of elevated AST and ALT results depends upon the entire clinical evaluation of an individuals of diseases or conditions.

All forms of viral and drug induced hepatitis give an elevation of both total and direct bilirubin which clinically presents as jaundice. ALT and AST both are elevated in acute viral hepatitis.

Elevated levels , based on cause can be divided into mild (< 100) , moderate ( 100 to 300) major elevation is greater than 300

the main cause to rule out first , taking into consideration your history is Acute Viral hepatitis.

Other causes may include
Alcoholic or non alcoholic steato hepatitis
Autoimmune hepatitis
Drug induced e.g Paracetamol
Acute on chronic hepatitis i.e flare of chronic hepatitis

I would advise the following initial screening test in my clinic for such rise in LFTs

ultrasound abdomen
Anti HAV igM ,Hbsag n hcvab for hepatitis a , b and c
Autoimmune profile (igm and AMA levels)
Ferritin
Cerruloplasmin
Immunoglobulins

the treatment and further management will depend on the cause of the elevated transaminases
I would advise you to refrain from any drugs that are metabolized in the liver like tylenol or paracetamol for the time being till you consult your doctor.

let me know if you have any query
I will be more than glad to help

thanks
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Lab Tests
Medical Topics ,  

Recent questions on Drug induced hepatitis

doctor1 MD

I have recently been diagnosed with prescription drug hepatitis by a gastroenterologist. This diagnosis was based on blood work, abdominal ultrasound and a liver biopsy . There was some concerns that i might have autoimmune liver disease, but this...

doctor1 MD

I'm 51 year old woman. Excellent health, little to moderate alcohol consumption. Take 50 mg of sertraline . Nothing else. Very surprised at routine blood test . ALT at 492, AST 736, alkaline phosphatase 328. Protein Serum 10.1. Carb dioxide 16....

doctor1 MD

I was on TB treatment for 14 days and then liver tests showed elevated enzymes and Dr stopped medication for 4 days. Is this normal to stop the medications? They now want to monitor me for liver response and want me to stay in hospital. The...

doctor1 MD

Sir, My mother suffered from pleural effusion about two months ago. She was treated with AKT4 kit but after a week of taking that she sufferred from drug-induced hepatitis and was in the hospital for 19 days. Then the doctor changed her AKT4 to Combutal, Pyzina, Solonex, and L-cin along with two months of streptomycin injection. Now she is tolerating the medicines well but the only complaint now is of itching all over her body. My question to you is would you kindly suggest anything for her itching. She has taken anti- allergic medicine in the form of Atarax 10 mg and cetzine both one tab daily.This medicine makes her sleepy and found some relief but not completely. So please kindly suggest some remedy so that she can live in peace andbe happy always. Yours sincerely Naveen Sharma.